CSN Login
Members Online: 9

Neulasta

KariT
Posts: 1
Joined: Aug 2004

I have just been diagnosed with Hodgekins stage 2b and my doctor is suggesting I take this "study" drug, Neulasta, to raise my white blood cell count during chemotherapy. Is anyone familiar with this drug: side effects, complications, risks etc. Thanks for the feedback!

bimbler
Posts: 4
Joined: Aug 2004

There are 2 drugs to raise your white cells both bith similar names Neupogen and Neulasta. Neupogen has been around for a while and is almost identical to Neulasta.

The problem I had was:

Started on Neupogen but white cells kept dropping anyway. Suffered moderate pain with the drug as it worked on producing new cells in my bone marrow but bearable. Without this drug I wouldn't have survived at all.

Doctors suggested Neulasta as a better means of controlling the production of white cells - apparently it is a timed release version of Neupogen and dissolves itself in the blood stream when no longer needed (ie, on contact with sufficuent white cells). I suffered INTENSE pain with this drug and the doctors took 4 weeks to admit that it was the drug causing it. Went back to Neupogen and everything settled back down.

The main reason for giving Neulasta is it's a single injection, cheaper and less time consuming for staff. I'd give it a wife berth for now.

Hope this helps

Mark
6months clear of Hodgkins Stage4b

susannaschneid
Posts: 3
Joined: Apr 2005

i just finished chemotherapy and also had to stop using neulasta due to pain in the scar tissue from my surgery. i was wondering, how long did it take you to stop hurting? it has been 4 weeks since chemo and 8 weeks since neulasta and i still have a lot of discomfort. thanks, sue

Ronnie10
Posts: 20
Joined: Jan 2004

I think I would rather go with the Nupagen. (or however you spell it) It is a more controlled way to keep your white count up. I NEVER missed a treatment because of my white blood cells being low. I used to experience some back pain with it and I used to get some headaches, but it was nothing unbareable. My doctor preferred this because he said if I couldn't handle the side effects, it was easier for him to control it this way. Once the Neulasta goes in, if you don't feel well from the side effects there is nothing you can do about it because it is already all in your body.

Hope any of that helped. Talk to you soon. Let us know how you are doing.

Veronica

hinkley
Posts: 12
Joined: Sep 2003

My wife finished 6 cycles of ABVD about 4 months ago. They had to delay her second treatment for a week because her white counts were too low, so her oncologist recommended Nuelasta. She got a Neulasta shot every 2 weeks on the day following her treatment for 6 months and was able to get all of her remaining treatments on time. The only side effects from the Nuelasta shot for her were muscle/bone aches for the couple of days following getting the shot. Her view on it was that she would put up with the aches to be able to receive her treatments on time and she preferred to only have to get a shot once every two weeks as opposed to shots on multiple days with Neupogen. I hope that this information helps and that everything goes well for you.

Peter

dpomroy's picture
dpomroy
Posts: 137
Joined: Dec 2000

I had it. I would do it again. You don't want low white blood counts because then you are susceptible to infections and every germ that comes along. It's not really that "new", and the symptoms for me were about the same as they were for neupogen. I had achy bones especially my pelvic bones in the back and my ribs. But it only lasted for a few days. I'd talk to your doctor about your concerns.

kawilson's picture
kawilson
Posts: 9
Joined: Apr 2003

I went through treatment April 2003 - December 2003, I had a neulasta shot every 2 weeks the day after my treatment, just like another said, I went for my chemo the second time and my counts were super duper low, my doctor didn't want me to work or go in public places for a week!! I got Neulasta and never feared again, it was great and ALL the rest of my treatments were on time and I could schedule life around them without fear that they would have to be rescheduled.... I had the achy bones, but not too bad, would not have even known what to call it, except my doctor warned me! I don't think it is a "study" drug, I had no choice whether I would take it or not, although If I wanted to self administer shots of Nupogen (no thanks!) Go for it......

lhodnet
Posts: 62
Joined: May 2004

I was on nupegen, and i was prescribed 480 mg/dl and OMG, it hurt soooo bad. I would literally be in bed for 3 days with the shots. I told my oncologist this and he said that they normally give 480 to older patients (I am only 28, so I don't know why they were giving me that much) beause they don't tend to respond to the drugs as well as younger patients. He reduced the dosage to 300 mg/dl and I responded nicely to the 300 as well.

I don't know about neulasta, but I do know that some people in my oncologist office are receiving it. Honestly, if it is a study drug, personally I would stick with the drug that has been around for awhile...

I was diagnosed with Hodgkin's Stage IIBX (X=bulky)

Lisa

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network